Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 48, NWS Huntsville, AL

July 22, 2003Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 22, 2003, 12:02 PM CDT for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 12:02 PM CDT (17:02 UTC)
Expired
Jul 22, 2003, 3:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 13 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 221703
FFWHUN
ALC071-222000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1202 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 300 PM CDT

* AT 1202 PM CDT...WEATHER SERVICE RADAR INDICATED RAINFALL WAS      
  STILL OCCURRING THROUGHOUT JACKSON COUNTY. FLOODING HAS BEEN       
  REPORTED NEAR WOODVILLE...AND RADAR ESTIMATES THAT OVER THREE      
  INCHES OF RAIN HAS FALLEN NEAR WOODVILLE SINCE 8 AM. RAINFALL WILL 
  CONTINUE OFF AND ON THROUGH AT LEAST MID AFTERNOON...WHICH COULD   
  MAINTAIN OR WORSEN THE FLOODING THREAT.

* SOME LOCATIONS AFFECTED INCLUDE...
  WOODVILLE...HYTOP...PAINT ROCK VALLEY...GARTH...

DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND

LAT...LON 3498 8631 3462 8633 3452 8606 3479 8561
          3500 8566

$$ 

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:00 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 10:00 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 AM CDT TUE JUL 22 2003

...FORECAST CHALLENGES FOR UPDATE INCLUDE THUNDER POTENTIAL
REMAINDER OF THE DAY AND TEMPS...

CURRENT SFC ANALYSIS INDICATES COLD FRONT EXTENDS FROM CENTRAL OH
THROUGH MIDDLE TN BACK ACROSS RED RIVER VALLEY OF OK/TX. LARGE MCS
AFFECTING NORTHERN AL ALONG THETA-E RIDGE...AS INDICATED BY CURRENT
RUC ANALYSIS. CLEAR SKIES DOMINATE CENTRAL AL WHILE TN VALLEY SOCKED
IN BY EXTENSIVE CLOUD SHIELD. 12Z SOUNDINGS SHOW CAPES AROUND 2000
J/KG WITH -5 LI/S PER KOHX...ALONG WITH FAIRLY SUFFICIENT CAP.
REGIONAL RADARS SHOWING MAIN THUNDERSTORM ACTIVITY ACROSS FA WITH
FREQUENT CLOUD-TO-GROUND AND IN-CLOUD LIGHTNING...COURTESY OF LMA
DATA. SOME DEVELOPMENT ALSO NOTED ACROSS CENTRAL AR AHEAD OF ACTUAL
FRONT.

QUESTION FOR THE DAY IS HOW MUCH MORE DEVELOPMENT WILL BE SEEN TODAY
IN FA. STORM ACTIVITY WILL HELP TO STABILIZE ATMOSPHERE TODAY AND
WITH LITTLE SUNSHINE EXPECTED...THINK RENEWED STORM CHANCES MAY BE
PRETTY SLIM THIS AFTERNOON. NORTHERN MS SEEING BREAK IN RAIN RIGHT
NOW...INDICATIVE OF STABILIZING ENVIRONMENT. 13Z RUC ANALYSIS HAS
THETA-E RIDGE SHIFTING SOUTH AND WEAKENING BY NOON WITH THUNDER
ACTIVITY SHIFTING OFF TO EAST.

PWAT VALUES AHEAD OF FRONT STILL EXPECTED TO BE IN 2 INCH RANGE...SO
ADDITIONAL STORMS WILL LEAD TO POSSIBILITY OF LOCALIZED FLOODING.
12Z GUIDANCE HAS FRONT PUSHING THROUGH EARLY THIS EVENING SO SHOWERS
AND STORM CHANCES WILL CONTINUE ALL DAY. HOWEVER...WILL BASE UPDATE
ON LAST MINUTE RADAR TRENDS REGARDING POPS.

TEMPS WILL ALSO BE PROBLEM TODAY WITH VERY LITTLE HEATING EXPECTED.
TEMPS IN LOWER 70S WILL STRUGGLE TO CLIMB TO MID 80S AS CURRENTLY
INDICATED. WILL LIKELY DROP TEMPS TO NEAR 80 BUT WILL WAIT CLOSER TO
UPDATE TIME BEFORE MAKING FINAL DECISION.

UPDATE AND GRIDS WILL BE SENT BY 1600Z.

.HUN...NONE.

PB
Hazardous weather outlook, Jul 22, 5:00 AM CDT, 7 hours 2 minutes before
ALZ001>010-016-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL RESUME ACROSS THE AREA THIS MORNING AS
AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...CONTAINING DAMAGING WINDS...
FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE
GREATEST CHANCE FOR THUNDERSTORMS WILL BE AFTER 8 AM.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE
DAY. MORE WIDESPREAD RAIN AND CLOUD COVER IS EXPECTED...WHICH WILL
WILL LIMIT THE THREAT OF WIDESPREAD SEVERE WEATHER FOR THE REST OF
THE DAY. HOWEVER...ISOLATED SEVERE THUNDERSTORMS ARE STILL
POSSIBLE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL AGAIN BEING THE PRIMARY
THREATS.

THE COLD FRONT WILL SLOWLY PASS THROUGH THE REGION TONIGHT AND INTO
TOMORROW MORNING. BEHIND THE FRONT...COOLER AND DRIER AIR WILL BEGIN
TO FILTER INTO THE AREA. WHILE SOME LINGERING SHOWERS ARE POSSIBLE...
ANY THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL END AFTER THE FRONT
PASSES THROUGH.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE DRIER WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH LATE THIS
WEEK AND INTO THE WEEKEND. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
RETURN TO THE FORECAST BY EARLY NEXT WEEK...ALONG WITH MORE
SEASONABLE HOT AND HUMID WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS MORNING...BUT IS UNLIKELY THIS AFTERNOON.

BCC

In the hours before

Local storm report, Jul 22, 9:30 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 AM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0734 AM    KILLEN                    AL   0.75 IN HAIL
07/22/03   LAUDERDALE                     PENNY SIZE HAIL REPORTED
                                          BY EMERGENCY MANAGEMENT.
Special weather statement, Jul 22, 10:24 AM CDT, 1 hour 38 minutes before
ALZ001>004-221540-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1024 AM CDT TUE JUL 22 2003

...SEVERE THUNDERSTORM WATCH NUMBER 797 HAS EXPIRED FOR NORTHWEST
ALABAMA...

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...COLBERT...FRANKLIN...LAUDERDALE AND LAWRENCE.

THE LINE OF STRONG THUNDERSTORMS HAS PUSHED EAST OF THESE AREAS...
THEREFORE THE WATCH WAS ALLOWED TO EXPIRE AT 10 AM CDT. ADDITIONAL
SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGHOUT THE
DAY...HOWEVER THE THREAT FOR SEVERE WEATHER HAS ENDED.

PB/AB
Special weather statement, Jul 22, 10:38 AM CDT, 1 hour 24 minutes before
ALZ001-004>010-016-221700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1038 AM CDT TUE JUL 22 2003

...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL FOR NORTHERN ALABAMA...

A LINE OF SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE EAST
AT 30 MPH ACROSS NORTHERN ALABAMA. THIS IS PRODUCING VERY HEAVY
RAINFALL AMOUNTS ALONG AND EAST OF A LINE FROM FLORENCE IN
LAUDERDALE COUNTY TO MOULTON IN LAWRENCE COUNTY. RADAR HAS INDICATED
THAT BETWEEN 3 AND 5 INCHES OF RAINFALL ALONG A LINE FROM WATERLOO
TO JUST SOUTH OF LEXINGTON IN LAUDERDALE COUNTY HAS ALREADY FALLEN.

HEAVY SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS THIS
AREA THROUGH NOON. RAINFALL AMOUNTS THROUGH NOON WILL RANGE
BETWEEN 1/2 AND 3/4 OF AN INCH. THIS WILL AGGRAVATE ANY POSSIBLE
FLASH FLOODING THAT MAY BE OCCURRING IN THESE AREAS.

ANOTHER AREA OF HEAVY RAINFALL HAS BEEN INDICATED BY RADAR ALONG
A LINE FROM JUST WEST OF SCOTTSBORO TO THE HUNTSVILLE AREA. STRONG
STORMS IN THESE AREAS MAY PRODUCE WIND GUST BETWEEN 40 AND 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL. THIS AREA OF
STRONG STORMS CONTINUES TO MOVE EAST AND MAY PRODUCE HOURLY RAINFALL
RATES BETWEEN 1 AND 3 INCHES ACROSS THE AREA. THIS MAY RESULT IN
LOCALIZED FLOODING ACROSS PORTIONS OF NORTHEAST ALABAMA.

DO NOT CROSS ROADWAYS THAT ARE COVERED WITH WATER...FIND ANOTHER
ROUTE TO YOUR DESTINATION.  DO NOT CROSS SMALL CREEKS OR STREAMS...
EVEN ON FOOT.

WEBER
Local storm report, Jul 22, 10:48 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1048 AM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    MOULTON                   AL   WIND DAMAGE
07/22/03   LAWRENCE                       FEW TREES DOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

1010 AM    WHITESBURG                AL   WIND DAMAGE
07/22/03   MADISON                        FEW TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 22, 10:51 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1051 AM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    WHITESBURG                AL   WIND DAMAGE
07/22/03   MADISON                        ROOF BLOWN OFF OF TWO
                                          APARTMENTS NEAR HOBBS
                                          ISLAND ROAD. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jul 22, 11:25 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 AM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    KILLEN                    AL   FLOODING
07/22/03   LAUDERDALE                     COUNTY ROAD 65 NEAR
                                          HARRISON CHURCH HAS WATER
                                          OVER ROAD

0940 AM    LEXINGTON                 AL   FLOODING
07/22/03   LAUDERDALE                     STREET FLOODING WITHIN
                                          LEXINGTON

0945 AM    5N KILLEN                 AL   FLOODING
07/22/03   LAUDERDALE                     FLOODING AT INTERSECTION
                                          OF CR392 AND 571 NEAR HWY
                                          43

0955 AM    1N GREEN HILL             AL   FLOODING
07/22/03   LAUDERDALE                     MILITARY ROAD CLOSED

1000 AM    LEXINGTON                 AL   FLOODING
07/22/03   LAUDERDALE                     COUNTY ROAD 51 HAS WATER
                                          OVER IT

1010 AM    WHITESBURG                AL   WIND DAMAGE
07/22/03   MADISON                        ROOF BLOWN OFF OF TWO
                                          APARTMENTS NEAR HOBBS
                                          ISLAND ROAD. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1045 AM    WOODVILLE                 AL   WIND DAMAGE
07/22/03   JACKSON                        TIN ROOF BLOWN OFF A
                                          BARN

1100 AM    WOODVILLE                 AL   FLOODING
07/22/03   JACKSON                        SOME ROADS FLOODED IN
                                          WOODVILLE SUCH AS CR8

1105 AM    GARTH                     AL   FLOODING
07/22/03   JACKSON                        COUNTY ROAD 1 HAS WATER
                                          OVER ROADWAY

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:21 AM CDTSevere Thunderstorm WarningHUNLauderdale54 min
Jul 22, 7:58 AM CDTFlash Flood WarningHUNLauderdale4 hr
Jul 22, 8:11 AM CDTSevere Thunderstorm WarningHUNJackson34 min
Jul 22, 8:21 AM CDTSevere Thunderstorm WarningHUNLauderdale29 min
Jul 22, 8:46 AM CDTSevere Thunderstorm WarningHUNColbert44 min
Jul 22, 8:50 AM CDTSevere Thunderstorm WarningHUNLauderdale40 min
Jul 22, 9:07 AM CDTFlash Flood WarningHUNJackson3 hr
Jul 22, 10:35 AM CDTSevere Thunderstorm WarningHUNJackson40 min
Jul 22, 11:58 AM CDTFlash Flood WarningHUNLauderdale62 min

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.